MAUDE Adverse Event Report: IBA (ION BEAM APPLICATIONS) PROTEUSPLUS; PROTON THERAPY SYSTEM

IBA (ION BEAM APPLICATIONS) PROTEUSPLUS; PROTON THERAPY SYSTEM
Model Number PROTEUS 235
Medical Device Problem Codes Component Falling (1105); Malposition of Device (2616); Failure to Auto Stop (2938)
Health Effect - Clinical Codes Abrasion (1689); Hematoma (1884)
Date of Event 05/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Remedial action: range shifter insertion process has been changed from a one therapist role to a two therapist role.After range shifter insertion, each therapist independently inspects visually and manually to confirm that the range shifter is in the proper placement.
 
Event or Problem Description
Description of the event: iba has been informed that on (b)(6) 2018 during the patient alignment phase before treatment, the range shifter was not correctly aligned on the rails.While the gantry was being rotated to the position prescribed for treatment, the range shifter (23 pounds) became dislodged and fell on the head of the patient.Impact of the event on the patient: the patient was sent to the emergency department of the hospital for imaging and assessment for the head trauma.The patient developed a small abrasion with a significant underlying hematoma.The patient was admitted for observation for 24 hours.There was no evidence of skull or cervical-spine fracture; however, the head cup under the patient's head/neck was broken as a result of the blunt impact.The hematoma resolved over the next 3 days.Iba is not aware of any follow-up care required.
 
Additional Manufacturer Narrative
Evaluation summary is provided in section b5 (describe event or problem).
 
Event or Problem Description
Description of the event: iba has been informed that on (b)(6) 2018 during the patient alignment phase before treatment, the range shifter was not correctly aligned on the rails.While the gantry was being rotated to the position prescribed for treatment, the range shifter (23 pounds) became dislodged and fell on the head of the patient.Impact of the event on the patient: the patient was sent to the emergency department of the hospital for imaging and assessment for the head trauma.The patient developed a small abrasion with a significant underlying hematoma.The patient was admitted for observation for 24 hours.There was no evidence of skull or cervical-spine fracture; however, the head cup under the patient's head/neck was broken as a result of the blunt impact.The hematoma resolved over the next 3 days.Iba is not aware of any follow-up care required.Evaluation summary: extensive testing identified a deficiency in the snout holder electronic unit: it does only prevent gantry rotation if the accessories locking pins are not activated, whatever the status of the insertion pins, and it is possible to insert a range shifter incorrectly and have the locking pin activated.

Brand Name
PROTEUSPLUS
Common Device Name
PROTON THERAPY SYSTEM
Manufacturer (Section D)
IBA (ION BEAM APPLICATIONS)
chemin du cyclotron 3
louvain-la-neuve, 1348
BE  1348
MDR Report Key7532659
Report Number3000256071-2018-00003
Device Sequence Number123741
Product Code LHN
UDI-Device Identifier05404013810901
UDI-Public(01)05404013810901(11)100126
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K082416
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Remedial Action Recall,Other
Type of Report Initial,Followup
Report Date (Section B) 05/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberPROTEUS 235
Device Catalogue NumberPROTEUS 235
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/03/2018
Supplement Date Received by Manufacturer05/25/2018
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age24 MO